New York, 2018

Heat and Damaging Winds in New York, June 18, 2018

June 18, 2018 · NWS ALY · 51 events in 25 counties and zones

A hot and humid airmass was in place across the region with temperatures in the 90s and dew points in the 60s and 70s. This resulted in heat index values reaching 100 to 110 degrees during the afternoon hours in valley areas.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A hot and humid airmass was in place across the region with temperatures in the 90s and dew points in the 60s and 70s. This resulted in heat index values reaching 100 to 110 degrees during the afternoon hours in valley areas.

This hot and humid air mass also provided an unstable environment for strong to severe thunderstorms to form ahead of a cold front passage during the afternoon and evening hours of June 18th. The storms caused numerous trees and power lines to be knocked down, resulting in over 10,000 customers without power. A vacant historic building in Poughkeepsie, New York partially collapsed onto an occupied building, trapping and injuring one woman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 18, 9:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 18, 9:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1053 AM EDT Mon Jun 18 2018

.SYNOPSIS...
Hot and humid conditions are in store today. Scattered
showers and thunderstorms are possible this afternoon, becoming more
widespread this evening into tonight with heavy rainfall and gusty
winds possible. A more seasonable airmass takes over Tuesday and
Wednesday with much lower humidity.

&&

.NEAR TERM /THROUGH TONIGHT/...
Heat advisory in effect for most zones below 1000 feet
elevation in eastern NY and southern VT...

     Slight risk of severe thunderstorms this afternoon and
evening...

     Slight risk of excessive rainfall this afternoon into
tonight...

 SPC has expanded the slight risk for severe weather across the
entire forecast area this morning. Therefore, we will have an
17-18Z upper air balloon launch.

As of 1040 AM EDT, most of the area has cleared of cloud cover
this morning allowing temperatures to quickly warm into the
upper 70s and lower 80s. Dew point temperatures have also
increased into the mid 60s to low 70s, from the upper 50s early
this morning. With temperatures expected to climb into the upper
80s to mid 90s area-wide today, conditions will be oppressive
and dangerous. Weather wise, the remainder of the morning should
remain dry. However, latest CAMS indicate convection gets going
around 18Z (2pm local time) across the northern zones then
traverses southward with the passage of the pre-frontal trough.
Then a second round of convection looks possible with the
passage of the cold front closer to 22-02Z. So in terms of the
forecast package, have adjusted hourly temps and pops in the
near-term to reflect most recent obs and sent updates to NDFD
and web servers.

Prev Disc...As of 640 am, just a couple of showers from Lewis
County to the Syracuse area tracking eastward. These are
associated with elevated warm/moist advection and increasing
(albeit weak) instability. Slight chance PoPs added to the
southern Adirondacks/western Mohawk Valley for the next couple
hours to account for this activity. Elsewhere, temps range from
upper 50s to lower 70s. Warmth and moisture in the form of mid-
60s to upper 70s dewpoints are on the doorstep and should begin
to invade eastern New York this morning.

Previous discussion...

Early morning water vapor shows cirrus/altostratus continuing
to spill over the upper level ridge into the northeastern US. Elevated
warm front tracking west to east through the region early this
morning with H850 temps forecast to rise to 18-20C as winds turn
westerly. At the surface, west to east-oriented cold front is
located well to the north over central QC and southern ON. Moist
prefrontal airmass will advect into the local area today as
surface winds turn southwesterly. Mid-60s to lower 70s dewpoints
exist in this airmass, and models suggest we should attain
these values in the afternoon. Heat advisory remains in effect
for most areas in eastern NY and southern VT below 1000 feet
elevation as forecast soundings show potential to mix above 850
mb and send high temps into the lower 90s. Will add western
Ulster to the heat advisory as the lower elevations in that zone
should see criteria met. However, the degree of heat will be
dependent upon coverage of afternoon convection, which will be
discussed below.

Forecast area will remain in the prefrontal airmass today as the
front's north to south track through the region will not occur
until after 00Z. This should allow moderate to high instability
to develop, with HREF mean suggesting 2000-3000 J/kg SBCAPE
developing by early afternoon. Forecast soundings depict little
to no cap with diurnal mixing allowing the convective
temperature to be reached. Forcing for ascent in the prefrontal
airmass is weak, but it may not take much to initiate
convection. Weak midlevel forcing for ascent may occur in the
form of weak, low-amplitude convectively generated disturbances
from upstream, and surface triggers may be present in the form
of a prefrontal trough and upslope/terrain circulations. Trend
in the HREF members has been to develop scattered clusters of
thunderstorms in the 18-22Z timeframe, targeting the I-90
corridor and points south. Will increase PoPs in this area but
cap it at chance given the uncertainties with respect to
coverage. HREF indicates lower potential for afternoon
convection north of I-90 during the afternoon, but the chance is
nonzero, so have fairly uniform chance PoPs throughout the area.
Deep-layer shear is fairly weak at 20-30 kt with mainly
unidirectional shear, so longevity of cells is in question, and
storm mode is expected to be multicellular. But given the
instability in place and midlevel dry air, these storms could
contain borderline severe winds. Hail and tornadoes are not
likely given the warm, moist airmass and relatively
unidirectional shear, respectively, but they cannot be totally
ruled out.

PoPs increase from north to south 22-04Z as large-scale forcing
increases in advance of the front. Deep-layer shear increases so
could see some more organized convection with isolated to
scattered severe winds possible. Severe threat should diminish
with sunset as instability diminishes. Locally heavy
rainfall/isolated flash flooding is possible as well. Winds
through a good deal of the atmosphere are parallel to the
boundary, which could promote training of cells. PWAT values
increase to 2-2.5 inches, H85/H7 dewpoints increase to in excess
of 15/5C, respectively, and freezing levels get up above 16000
ft, all excellent parameters for heavy rain. The mitigating
factor for flash flooding will be fast movement of the system.

Rainfall will taper off north to south in the wake of the
frontal passage 04-09Z, with much drier air filtering in as
dewpoints fall into the mid-50s to mid-60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
For the short term period, the local forecast area will be on
the southern periphery of a longwave trough centered over
eastern Canada. We'll return to near climatological highs
Tuesday in the postfrontal airmass. Deep mixing, low dewpoints,
plenty of sunshine, and a bit breezy. High pressure builds in
Tuesday night, setting the stage for some good radiational
cooling conditions. Went closer to cooler MOS guidance compared
with blended grids.

Some uncertainty Wednesday/Wednesday night as the trough
sharpens and some guidance develops a surface wave along the
stationary boundary strung out across the Mid-Atlantic and Ohio
Valley. Latest ECMWF/GFS/GEFS mean develop this wave enough to
bring in rain showers to portions of the eastern Catskills/Mid
Hudson Valley/Northwest CT late Wednesday into Wednesday night.
NAM meanwhile is dry. Will introduce slight/low chance PoPs in
these zones starting Wednesday afternoon into Wednesday night.
Elsewhere, another dry and seasonable day is expected with
partial coverage of high clouds.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Guidance is in good agreement a longwave trough should be moving off
to the east with heights rising over the Northeast as ridging builds
in to close out the work week. While at surface, high pressure
slides across the region. Expecting fair weather with seasonal
temperatures.

A closed off upper level low over the Plains will be moving eastward
into the ridge as we head into the weekend. This low is expected to
open and deamplify as its advanced farther eastward by a shortwave
moving over the Rockies. It's also expected to be drawn
northeastward as shortwave energy rotates about a low over Hudson's
Bay Canada. The result is a low pressure system moving across the
region over the weekend bringing some rainfall to the local area
after another stretch of fair weather. Seasonal temperatures are
expected to continue just with more humid conditions as the low
pressure system approaches and moves through.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A cold front is on the approach from the northwest. It's
expected to move across the local area this evening. A pre-
frontal trough is expected to develop in the hot and humid
airmass ahead of the cold front. Guidance indicates that
scattered convection should develop in association with the
pre-frontal trough and have addressed this with a PROB30 group
in TAFs. The better chances for convection are expected with the
cold front. Have used a TEMPO group in the TAFs. Storms will be
associated with MVFR-IFR conditions along with gusty winds and
very heavy rainfall possible. Otherwise VFR conditions are
expected with cloud cover on the increase during the day.

South-southwest winds will increase in speed and become gusty
with gusts into the 20s. Stronger wind gusts are expected in
association with thunderstorms. Winds will shift more to the
west this evening as the front gets closer and the northwest
with its passage.

Outlook...

Tuesday: Low Operational Impact. Breezy NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
Hot and humid today with RH values only falling to the 45 to 70
percent range. Becoming breezy as well with southwest winds
gusting up to 30 mph. Scattered showers and thunderstorms are
possible this afternoon, becoming likely this evening into
tonight. A drier and more seasonable airmass takes hold Tuesday,
with RH values falling into the 35 to 45 percent range. North-
northwesterly winds may gust to near 20 mph. Similar
temperatures and humidity Wednesday but with lighter winds.

&&

.HYDROLOGY...
Scattered showers and thunderstorms this afternoon will become
more widespread this evening and tonight as a cold front
interacts with a hot and humid airmass. There is copious
moisture to work with and potential for backbuilding storms with
winds parallel to the frontal boundary. Precipitable water
values are forecast to be 2-2.25 inches, which is near the
climatological daily maximum. So storms are certainly capable of
heavy rainfall, with a threat for urban and small stream
flooding as well as isolated flash flooding. The mitigating
factor will be the fast movement of the system. While basin
average amounts are expected to range between 0.50 and 1.00
inches, locally higher amounts are likely.

Drier weather returns for the remainder of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record highs for today...

Albany NY - 97 degrees 1957 (records date back to 1874)
Glens Falls NY - 93 degrees 1994 (records date back to 1949)
Poughkeepsie NY - 93 degrees 1957 (records date back to 1931)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     048>050-052>054-059>061-063>066-083-084.
MA...None.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson/JVM
SHORT TERM...Thompson
LONG TERM...IAA
AVIATION...IAA/KL
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
CLIMATE...
Hazardous weather outlook, Jun 18, 9:49 AM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1049 AM EDT Mon Jun 18 2018

NYZ038-059>061-063>066-191100-
Southern Herkimer-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
1049 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Herkimer County,
western Ulster County, the mid Hudson Valley and southern Taconics
of east central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for severe thunderstorms this afternoon and
evening, as a cold front moves southward. Isolated damaging wind
gusts will be the main threat from these thunderstorms.

In addition, thunderstorms may contain locally heavy rainfall, and
could lead to some flooding of poor drainage and low lying areas and
possibly isolated flash flooding.

Thunderstorms should track toward the east southeast at 20 to 40
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NYZ039>041-043-048>050-052>054-083-084-VTZ015-191100-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Southeast Warren-Southern Washington-Eastern Windham-
1049 AM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central and eastern Mohawk
Valley, the Lake George Saratoga region, the Greater Capital Region
and northern Taconics of east central New York and eastern Windham
County in southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for severe thunderstorms this afternoon and
evening, as a cold front moves southward. Damaging wind gusts will
be the main threat from these thunderstorms.

In addition, thunderstorms may contain locally heavy rainfall, and
could lead to some flooding of poor drainage and low lying areas and
possibly isolated flash flooding.

Thunderstorms should track toward the east southeast at 20 to 40
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ001-NYZ032-033-042-051-082-VTZ013-014-191100-
Northern Berkshire-Northern Herkimer-Hamilton-Northern Warren-
Western Albany-Northern Fulton-Bennington-Western Windham-
1049 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northern Berkshire County of
western Massachusetts, the southwest Adirondacks and Helderbergs of
east central New York, Bennington and western Windham Counties of
southern Vermont.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening, as a cold front moves southward. Damaging wind gusts will
be the main threat from these thunderstorms.

In addition, thunderstorms may contain locally heavy rainfall, and
could lead to some flooding of poor drainage and low lying areas and
possibly isolated flash flooding.

Thunderstorms should track toward the east southeast at 20 to 40
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ001-013-MAZ025-NYZ047-058-191100-
Northern Litchfield-Southern Litchfield-Southern Berkshire-Schoharie-
Western Greene-
1049 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
southern Berkshire County in western Massachusetts, and western
Greene County and Schoharie County in east central New York.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening, as a cold front moves southward. Isolated damaging wind
gusts will be the main threat from these thunderstorms.

In addition, thunderstorms may contain locally heavy rainfall, and
could lead to some flooding of poor drainage and low lying areas and
possibly isolated flash flooding.

Thunderstorms should track toward the east southeast at 20 to 40
mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Ft Drum radar (KTYX), 69 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 20 heat, 1 strong wind. Local standard time, as filed.

Heat, Southern Herkimer

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Southern Herkimer forecast zone
Reported by
Official NWS Observations
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Heat, Southern Fulton

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Southern Fulton forecast zone
Reported by
Mesonet
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Heat, Montgomery

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Heat, Northern Washington

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Northern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Southern Washington

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Southern Washington forecast zone
Reported by
Mesonet
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Heat, Southeast Warren

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Mesonet
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Heat, Southern Saratoga

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Southern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Northern Saratoga

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Mesonet
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Heat, Eastern Schenectady

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Schenectady forecast zone
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Heat, Western Schenectady

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Western Schenectady forecast zone
Reported by
Mesonet
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Heat, Western Rensselaer

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Western Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Heat, Eastern Rensselaer

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Rensselaer forecast zone
Reported by
Mesonet
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Heat, Eastern Columbia

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Western Columbia

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Western Columbia forecast zone
Reported by
Mesonet
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Heat, Eastern Albany

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Albany forecast zone
Reported by
Mesonet
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Heat, Eastern Greene

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Greene forecast zone
Reported by
Mesonet
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Heat, Eastern Ulster

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Eastern Dutchess

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Western Ulster

When
June 18, 11:00 AM EST to 7:00 PM EST
Where
Western Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Thunderstorm Wind, Herkimer

When
June 18, 1:26 PM EST
Where
Herkimer County, 2.31 mi NNW of Johnson Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -75.090

Trees were downed.

Thunderstorm Wind, Herkimer

When
June 18, 1:39 PM EST
Where
Herkimer County, 0.86 mi NE of Days Rock
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.980, -74.920

Trees were downed.

Strong Wind, Southern Herkimer

When
June 18, 1:39 PM EST
Where
Southern Herkimer forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

The New York State Mesonet site located near the town of Herkimer recorded a wind gust of 54 mph.

Thunderstorm Wind, Herkimer

When
June 18, 1:44 PM EST
Where
Herkimer County, 0.5 mi E of Burrell Corners
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.130, -74.840

Trees were downed.

Thunderstorm Wind, Saratoga

When
June 18, 2:20 PM EST
Where
Saratoga County, Charlton
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.930, -73.970

Wires were downed on Jockey Street near Charlton Road.

Thunderstorm Wind, Saratoga

When
June 18, 2:39 PM EST
Where
Saratoga County, 0.86 mi NE of Middle Grove
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.090, -73.920

Trees and wires downed at 16 Young Road.

Thunderstorm Wind, Saratoga

When
June 18, 2:52 PM EST
Where
Saratoga County, 2.87 mi WNW of Bacon Hill
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.150, -73.670

A tree was downed onto wires north of Dunkin Road.

Thunderstorm Wind, Saratoga

When
June 18, 2:55 PM EST
Where
Saratoga County, 0.5 mi E of Saratoga Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.080, -73.790

A large tree was downed blocking Hamilton Street.

Thunderstorm Wind, Saratoga

When
June 18, 3:00 PM EST
Where
Saratoga County, 1.01 mi E of Schuylerville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.100, -73.580

One tree was downed along Route 29.

Thunderstorm Wind, Dutchess

When
June 18, 3:04 PM EST
Where
Dutchess County, Spackenkill
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
41.700, -73.920

One person was trapped and injured as a vacant building collapsed onto an occupied building.

Thunderstorm Wind, Rensselaer

When
June 18, 3:04 PM EST
Where
Rensselaer County, 2.14 mi WSW of Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.760, -73.490

Trees and wires were downed.

Thunderstorm Wind, Saratoga

When
June 18, 3:04 PM EST
Where
Saratoga County, 3.6 mi NNE of Saratoga Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
43.100, -73.710

Trees were snapped and uprooted along Route 50.

Thunderstorm Wind, Washington

When
June 18, 3:05 PM EST
Where
Washington County, 1.22 mi SE of Greenwich
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.090, -73.500

Widespread trees and wires were downed.

Thunderstorm Wind, Dutchess

When
June 18, 3:06 PM EST
Where
Dutchess County, Hills Terrace
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.670, -73.900

Many trees were downed.

Thunderstorm Wind, Rensselaer

When
June 18, 3:06 PM EST
Where
Rensselaer County, 0.51 mi W of Hoosick Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.900, -73.360

Trees were downed.

Thunderstorm Wind, Rensselaer

When
June 18, 3:06 PM EST
Where
Rensselaer County, 0.86 mi SW of North Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.920, -73.340

Trees and wires were downed.

Thunderstorm Wind, Rensselaer

When
June 18, 3:07 PM EST
Where
Rensselaer County, 0.51 mi W of North Hoosick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.930, -73.340

Trees were downed.

Thunderstorm Wind, Washington

When
June 18, 3:07 PM EST
Where
Washington County, Cambridge
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.030, -73.380

Trees and wires were downed on North Union Street.

Thunderstorm Wind, Washington

When
June 18, 3:09 PM EST
Where
Washington County, Argyle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.230, -73.500

Tree and wires downed onto a vehicle on West Road.

Thunderstorm Wind, Washington

When
June 18, 3:11 PM EST
Where
Washington County, 1.38 mi N of Whitehall
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.570, -73.420

Several large tree limbs were downed.

Thunderstorm Wind, Washington

When
June 18, 3:13 PM EST
Where
Washington County, 1.47 mi NNE of Cossayuna
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.200, -73.420

Trees were downed on East Lake Road.

Thunderstorm Wind, Dutchess

When
June 18, 3:15 PM EST
Where
Dutchess County, 1.24 mi NW of Hills Terrace
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -73.920

Tree limbs were downed. A very large branch that broke off fell onto power lines.

Thunderstorm Wind, Dutchess

When
June 18, 3:15 PM EST
Where
Dutchess County, 0.69 mi S of Spackenkill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.690, -73.920

Uprooted trees and large branches were downed.

Thunderstorm Wind, Washington

When
June 18, 3:16 PM EST
Where
Washington County, 0.86 mi NW of Spraguetown
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.140, -73.490

Multiple wires, poles and trees were downed on County Route 113 and County Route 70 in the town of Greenwich.

Thunderstorm Wind, Washington

When
June 18, 3:16 PM EST
Where
Washington County, West Hebron
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.230, -73.380

A tree was downed onto a residence on Patterson Hill Road.

Thunderstorm Wind, Saratoga

When
June 18, 3:20 PM EST
Where
Saratoga County, 0.86 mi SE of Northumberland
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.120, -73.590

Route 4 at Starks Knob Road in the town of Northumberland was closed in both directions due to downed trees.

Thunderstorm Wind, Washington

When
June 18, 3:20 PM EST
Where
Washington County, 0.5 mi W of Chamberlain Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.250, -73.330

Tree was downed onto wires along Chamberlin Mills Road.

Thunderstorm Wind, Washington

When
June 18, 3:38 PM EST
Where
Washington County, 1.66 mi WNW of Spraguetown
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.140, -73.510

Route 40 at Cottrell Road in the town of Greenwich was closed in both directions due to a downed tree.

Thunderstorm Wind, Dutchess

When
June 18, 6:00 PM EST
Where
Dutchess County, Matteawan
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.500, -73.970

Trees and wires were downed.

Thunderstorm Wind, Dutchess

When
June 18, 6:00 PM EST
Where
Dutchess County, 1.48 mi SSW of Brinckerhoff
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.530, -73.890

Trees and wires were downed.

Thunderstorm Wind, Dutchess

When
June 18, 6:00 PM EST
Where
Dutchess County, Wappingers Falls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.600, -73.920

Trees and wires were downed.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768220, 768221, 768222, 768223, 768224, 768225, 768226, 768227, 768228, 768229, 768230, 768231, 768232, 768233, 768234, 768236, 768237, 768238, 768239, 768242, 766205, 766207, 766447, 766208, 766209, 766211, 766212, 766213, 766214, 766215, 766216, 766217, 766218, 766219, 766220, 766221, 766222, 766223, 766224, 766225, and more.